ROCKFORD (WREX) — Winnebago County has one of the worst opioid problems in the state.
According to data provided by the Rockford Fire Department, in the first seven months of 2018, 400 people had an opioid-related overdose. There were also 159 deaths.
Shannon Kopp, the integrated healthcare manager for Rockford Fire, says most of those are due to fentanyl.
Out of those 159 deaths, 96 of those people had fentanyl in their system.
“If you take fentanyl, even if it’s just a small amount that covers the nose of Abraham Lincoln on the penny, it would still be enough to kill somebody,” Kopp said.
Yet, this year, there’s a new, positive trend that Rockford Fire has been tracking. Overdose numbers are going down. Through the first seven months of this year, only 312 people have had an opioid-related overdose.
That’s a 22 percent decrease and it’s a statistic that Kopp attributes to Narcan. Narcan is a powerful drug that can reverse the effects of an opioid-related overdose.
“We’ve increased the amount of [opioid] kits we’ve handed out from 2018 (through the first seven months) from 531 [in 2018] to 1,220 [in 2019],” Kopp explained.
Fire officials aren’t just randomly handing out those kits. Through data analysis and integration, the Fire Department tracks overdose “hot spots.”
“These are locations that we’re responding to on a regular basis that have to do with suspected heroin overdoses,” Lt. Bob Vertiz, the division chief of training, said.
Lt. Vertiz said Rockford Fire uses the term “suspected” when referring to an overdose because, though first-responders are trained to identify opioid overdoses, and they’re right 99 percent of the time, there’s sometimes other drugs also working their way through someone’s system, so you can’t be 100 percent certain.
In reference to the “hot spots” map, Kopp added, “And they’re (overdoses) are mostly in the 61104 zip code and that’s why SwedishAmerican Hospital takes the brunt of our calls.”
Kopp says the goal is to find the people who have overdosed before, and make sure they are given Narcan kits and the proper education on how to use them. That way, if an overdose does happen again, the individual, or their family members, will know how to administer the drug and they’ll, hopefully, survive. Kopp says the program is working.
“We just had a mother save her son using one of the kits we gave her,” Kobb said.
But Kopp understands that Narcan is a treatment, not the solution. But she says that at least with Narcan, it keeps people alive long enough to hopefully seek treatment.